Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Bismarck, ND

May 7, 2018Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 7, 2018, 5:10 PM MDT for Grant County, Morton County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2018, 5:10 PM MDT (23:10 UTC)
Expired
May 7, 2018, 5:49 PM MDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS53 KBIS 072310
SVRBIS
NDC037-059-080015-
/O.NEW.KBIS.SV.W.0001.180507T2310Z-180508T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
610 PM CDT MON MAY 7 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  South central Morton County in south central North Dakota...
  East central Grant County in south central North Dakota...

* Until 715 PM CDT/615 PM MDT/

* At 609 PM CDT/509 PM MDT/, a severe thunderstorm was located 6
  miles east of Carson, or 19 miles east of Elgin, moving east at 10
  mph.

  HAZARD...Quarter size hail and wind gusts to 60 mph. 

  SOURCE...Emergency management. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Flasher around 550 PM MDT. 

Other locations impacted by this severe thunderstorm include Leith,
Lark, St. Gertrude and Raleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4634 10167 4651 10156 4645 10103 4616 10123
TIME...MOT...LOC 2309Z 290DEG 10KT 4640 10144 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
3 follow-up statements
949 
WWUS53 KBIS 072318
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
618 PM CDT MON MAY 7 2018

NDC037-059-080015-
/O.CON.KBIS.SV.W.0001.000000T0000Z-180508T0015Z/
Morton ND-Grant ND-
618 PM CDT MON MAY 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTH CENTRAL MORTON AND EAST CENTRAL GRANT
COUNTIES...

At 617 PM CDT/517 PM MDT/, a severe thunderstorm was located 7 miles
east of Carson, or 20 miles east of Elgin, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Carson, Flasher, Lark, Raleigh and St. Gertrude. 

This storm has a history of producing quarter size hail in Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4633 10162 4650 10152 4645 10103 4616 10123
TIME...MOT...LOC 2317Z 290DEG 10KT 4639 10141 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
160 
WWUS53 KBIS 072341
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
641 PM CDT MON MAY 7 2018

NDC037-059-080015-
/O.CON.KBIS.SV.W.0001.000000T0000Z-180508T0015Z/
Morton ND-Grant ND-
641 PM CDT MON MAY 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHERN MORTON AND EAST CENTRAL GRANT
COUNTIES...

At 640 PM CDT/540 PM MDT/, a severe thunderstorm was located 11 miles
northwest of Shields, or 25 miles east of Elgin, moving southeast at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Raleigh and St. Gertrude. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4630 10152 4638 10149 4644 10139 4641 10106
      4616 10123
TIME...MOT...LOC 2340Z 304DEG 15KT 4631 10133 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
931 
WWUS53 KBIS 072349
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
649 PM CDT MON MAY 7 2018

NDC037-059-072359-
/O.CAN.KBIS.SV.W.0001.000000T0000Z-180508T0015Z/
Morton ND-Grant ND-
649 PM CDT MON MAY 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORTON AND EAST
CENTRAL GRANT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4630 10152 4638 10149 4644 10139 4641 10106
      4616 10123
TIME...MOT...LOC 2347Z 290DEG 10KT 4630 10129 

$$

KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:08 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 7, 4:08 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
508 PM CDT Mon May 7 2018

.UPDATE...
Issued at 454 PM CDT Mon May 7 2018

GOESEast mesoscale sector number 2 imagery depicts a
congested/towering cumulus field continuing to build with
increased updraft sheltering along a convergence line from near
Glen Ullin to near Hettinger as of 2205 UTC. Thermodynamic and
shear profiles are marginally favorable for isolated quarter size
hail and wind gusts to 50 kts. However, moisture will be a
limiting factoring to a greater and more widespread threat.

Thereafter, will monitor convection currently across southeast
Montana that will propagate east into southwest North Dakota
between 01-03 UTC, spreading further east into the south central
through the night per CAM trends through the 20 UTC HRRR. Any
marginal severe threat would likely wane with sunset.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 132 PM CDT Mon May 7 2018

Widespread showers and thunderstorms highlight the short term
forecast.

An upper level low is currently centered over western Montana,
and is moving eastward towards North Dakota. Plenty of lift ahead
of the low with sufficient moisture and instability will lead to
numerous showers and thunderstorms this evening through Tuesday
for western and central North Dakota. Small hail and gusty winds
are possible in stronger thunderstorms tonight, with large hail up
to one inch and damaging wind gusts in excess of 60 mph possible
across far southwest and south central North Dakota. Conditions
along the North Dakota/South Dakota border are the most favorable
for severe weather this evening and tonight, given high
instability with CAPE over 1000 J/kg and bulk wind shear in excess
of 30 kts as suggested by NAM BUFR soundings.

Scattered showers and a few thunderstorms will continue through
Tuesday as the center of the upper level low rotates through
North Dakota. The 12z iterations of the GFS/ECMWF both suggest
very weak wind shear tomorrow with little instability. For these
reasons, severe weather is not expected on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 132 PM CDT Mon May 7 2018

Temperatures trending to below average later this week with
continues chances for rainshowers before a dry pattern returns for
the weekend.

A shortwave will dive out of Canada and move through western and
central North Dakota Tuesday night through Wednesday, leading to
another round of rainshowers with a few weak thunderstorms
possible to the south where instability is modest. The process
will repeat itself on Thursday through Thursday night as another
shortwave moves through the area, albeit no thunder is expected
with the rainshowers on Thursday as the GFS/ECMWF show no CAPE.
This makes sense given the strong cold air advection behind the
upper level low on Thursday, leading to highs only in the low to
mid 50s across western and central North Dakota. Highs on Friday
also look to stay stuck in the 50s.

Friday through Monday look to be mainly dry across western and
central North Dakota as a split flow synoptic pattern develops and
northwest flow aloft dominates with no signs of any shortwaves or
fronts moving through. The latest suite of model guidance suggests
a gradual warmup beginning on Saturday with temperatures warming
into the 60s. Temperatures look to warm back into the 70s across
North Dakota by Monday as a ridge tries building in from the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 454 PM CDT Mon May 7 2018

Scattered thunderstorms across southwest North Dakota as of 22 UTC
will spread into south central North Dakota through the early
evening. Additional thunderstorms across southeast Montana will
overspread the southwest by 01-03 UTC, and move into the south
central through the late evening and overnight. A few storms could
be severe through sunset. Otherwise, rain showers with an
isolated embedded thunderstorm or two will continue across
northwest and north central North Dakota this evening. For
Tuesday, rain showers with a few thunderstorms and MVFR conditions
are expected across southern North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...TK
LONG TERM...TK
AVIATION...PA
Hazardous weather outlook, May 7, 1:24 PM MDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
224 PM CDT Mon May 7 2018

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-081930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
224 PM CDT Mon May 7 2018 /124 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>045-081930-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
224 PM CDT Mon May 7 2018 /124 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous rain showers and thunderstorms will develop across most
of western and central North Dakota this evening through tonight.
A few thunderstorms could become severe across the far southwest
and far south central this evening. Damaging wind gusts to 60
mph, large hail to quarter size, and dangerous lightning are the
primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 7, 3:41 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM CDT MON MAY 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             RICHARDTON              46.89N 102.32W
05/07/2018  E0.75 INCH       STARK              ND   PUBLIC

&&

TJK
Local storm report, May 7, 3:54 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT MON MAY 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GLEN ULLIN              46.82N 101.83W
05/07/2018  E0.25 INCH       MORTON             ND   PUBLIC

&&

TJK
Special weather statement, May 7, 4:14 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
514 PM CDT MON MAY 7 2018

NDZ034-041-042-072245-
Grant ND-Hettinger ND-Morton ND-
514 PM CDT MON MAY 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HETTINGER...CENTRAL MORTON AND GRANT COUNTIES UNTIL 545 PM CDT/445 PM
MDT/...

At 514 PM CDT/414 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles southeast of New
Salem to 8 miles south of New Leipzig. Movement was east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Mandan, Elgin, New Salem, Carson, Flasher, New Leipzig, Almont, Heart
Butte Dam, Fish Creek Dam, St. Anthony, Judson, Lark, Raleigh, Leith,
Heil, Bentley, St. Gertrude and Fort Abraham Lincoln State Park.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4618 10200 4621 10200 4620 10216 4622 10227
      4691 10159 4679 10082 4677 10084 4675 10084
      4673 10081 4608 10139
TIME...MOT...LOC 2214Z 277DEG 20KT 4681 10132 4625 10192

KRANZ
Special weather statement, May 7, 4:44 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
544 PM CDT MON MAY 7 2018

NDZ034-042-045-072330-
Grant ND-Sioux ND-Morton ND-
544 PM CDT MON MAY 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...
SOUTHERN MORTON AND GRANT COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 544 PM CDT/444 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Carson
to 14 miles south of New Leipzig. Movement was east at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Elgin, Carson, Flasher, Lark, Raleigh, Leith, Heil and St. Gertrude.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4606 10197 4612 10200 4628 10200 4628 10204
      4658 10165 4651 10100 4596 10160
TIME...MOT...LOC 2244Z 277DEG 18KT 4649 10147 4616 10190

KRANZ
Local storm report, May 7, 4:56 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT MON MAY 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             CARSON                  46.42N 101.57W
05/07/2018  E0.88 INCH       GRANT              ND   EMERGENCY MNGR

            MOSTLY PEA SIZE HAIL WITH A FEW HAILSTONES
            AS BIG AS A NICKEL. STILL HAILING AT THE
            TIME OF THE REPORT.

&&

TJK
Special weather statement, May 7, 5:02 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
602 PM CDT MON MAY 7 2018

NDZ034-042-072330-
Grant ND-Morton ND-
602 PM CDT MON MAY 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MORTON
AND CENTRAL GRANT COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 602 PM CDT/502 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Flasher to
14 miles north of Keldron. Movement was east at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Carson, Flasher, Lark, Raleigh, Leith, Heil and St. Gertrude.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4642 10110 4603 10161 4624 10192 4651 10157
TIME...MOT...LOC 2302Z 274DEG 15KT 4644 10139 4615 10183

KRANZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:16 PM MDTSpecial Weather StatementBISStark44 min
May 7, 2:52 PM MDTSpecial Weather StatementBISMorton38 min
May 7, 3:33 PM MDTSpecial Weather StatementBISMorton27 min
May 7, 4:14 PM MDTSpecial Weather StatementBISGrant, Morton31 min
May 7, 4:44 PM MDTSpecial Weather StatementBISGrant46 min
May 7, 5:02 PM MDTSpecial Weather StatementBISGrant28 min
May 7, 5:18 PM MDTSpecial Weather StatementBISGolden Valley42 min
May 7, 5:29 PM MDTSpecial Weather StatementBISMorton46 min
May 7, 5:53 PM MDTSpecial Weather StatementBISGrant37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.